Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 90, NWS Topeka, KS

May 9, 2001Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2001, 11:31 PM CDT for Republic County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 11:31 PM CDT (04:31 UTC)
Expired
May 10, 2001, 12:10 AM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Republic County, KS

What was reported inside it

TimeReportWhereRemark
May 9, 11:40 PM CDTHail 0.88Courtland, KS
May 9, 11:47 PM CDTHail 0.75Kackley, KS
May 9, 11:55 PM CDTHail 0.75Norway, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2311 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2311 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 100431
SVRTOP
KSC157-100510-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1210 AM CDT

* AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COURTLAND...OR ABOUT 21
  MILES NORTHWEST OF CONCORDIA...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  NORWAY
  SCANDIA
  BELLEVILLE
  CUBA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.

STAY TUNED TO NODAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3983 9807 3966 9807 3966 9745 3986 9744

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:52 PM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, May 9, 2:52 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT WED MAY 9 2001

...THUNDERSTORM CHCS MAIN FORECAST PROBLEM...

WELL DEFINED UPPER WAVE NOW CROSSING CNTRL ROCKIES...APPEARS A
MERGER OF TWO UPPER WAVES. THIS IS THE WAVE THAT SHOULD TRIGGER
CONVECTION TO OUR NORTHWEST. MODELS' TIMING OF THIS WAVE...AND
CONTINUITY...TOUGH TO FOLLOW. LATEST RUC...19Z INITIAL...APPEARS TO
BE GETTING A LITTLE BETTER HANDLE ON THIS WAVE.  QUESTION THEN IS
WHETHER TSTMS WILL MOVE/BACKBUILD INTO THE AREA AFTER MIDNIGHT. WITH
HIGH CAPE VALUES ON 18Z TOP SNDG...VERY UNSTABLE AIR WILL BE FEEDING
INTO THE TSTM COMPLEX TO OUR NORTH. OUTFLOW BNDRY...IF NOT TSTMS
THEMSELVES...WILL BE PUSHING THRU/INTO ALL THE CWA BY THURSDAY
FORNN. THUS ANOTHER BNDRY WILL BE IN PLACE FOR ACTIVE CONVECTION ON
THURSDAY. FRONTAL BNDRY INTO THE AREA PER ALL MODELS TMRW NIGHT SO
WILL RAISE TSTM CHCS FROM ONGOING FCST TO LIKELY CAT. QUESTION THEN
IS WHERE RECURRING AREA WILL BE ON FRIDAY. AN ACTIVE THURSDAY NIGHT
MAY MEAN MOST ACTIVITY ON FRIDAY WILL BE SOUTH OF OUR AREA.
QUESTIONS RE. THIS SCENARIO BEGS FOR AT LEAST SOME MENTION PCPN ALL
CWA ON FRIDAY. COOLER TEMPS WITH CLOUDS/PCPN ALSO IN THE WORKS.
FRIDAY NIGHT AM INCLUDING SOME MENTION OF PCPN SRN PTN CWA...BUT
THIS MAY NOT OCCUR GIVEN PREVAILING POSITION OF OUTFLOW BNDRYS AT
THAT TIME. SATURDAY APPEARS DRY WITH BNDRY WELL SOUTH OF AREA AND
NORTHWEST FLOW PREVAILING.

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:29 PM CDTSevere Thunderstorm WarningTOPRepublic56 min
May 9, 11:56 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.